Allopurinol, a first-line treatment for gout, has been found to be an extremely common cause of Stevens-Johnson syndrome (SJS), just one of the life-threatening adverse skin reactions caused by side effects of the medication.
What is Stevens-Johnson Syndrome?
Stevens-Johnson syndrome is a rare, life-threatening skin disease that is generally considered to hypersensitivity to certain medications, including nonsteroidal anti-inflammatory drugs of the oxicam type, anti-infective sulfonamides, anti-epileptic drugs, nevirapine, allopurinol, and chlormezanone.
The condition typically starts with symptoms indicative of the flu, progressing into a “burning” rash that rapidly spreads and forms blisters in the affected area. Other symptoms might include a cough productive of a thick, purulent sputum, headache, malaise, and arthralgia. Eventually, the top layer of the affected skin dies, falls off, and then begins to heal.
Complications that are related to Stevens-Johnson syndrome include:
- Cellulitis (skin infection)
- Sepsis (blood infection)
- Eye problems, including irritation, dry eyes, and tissue damage and scarring in severe cases
- Acute respiratory failure
- Permanent skin damage
Patients who develop Stevens-Johnson syndrome usually require hospitalization, and recovery can take weeks or even months, depending on the severity of the condition. Those who are considered to be at a higher than normal risk of contracting Stevens-Johnson syndrome include patients with HIV, a weakened immune system, a family history of the condition, and those that have the HLA-B*1502 gene.
While minor cases of SJS have been known to occur, the condition often significantly impacts the mucous membranes of the mouth, nose, eyes, vagina, urethra, gastrointestinal system, and the lower respiratory tract. GI and respiratory tract involvement can progress to necrosis. According to Medscape, higher doses and the rapid introduction of allopurinol may increase the risk of developing SJS, and starting the medication at low doses and increasing gradually can help reduce the risk.
Contact Our Dedicated Drug Injury Attorneys Today
If you or a loved one has recently take an over-the-counter drug or prescription drug and you have developed Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis, contact our lawyers at Childers, Schlueter & Smith to see how we can help protect your legal rights. We help patients and families all over the country, and we do so with unparalleled experience and results.